Did I increase too fast?

by Kati

I've been on progesterone for a few years, trying to find the right dose and get rid of migraine. (I have 175 mg troches and yes, I know you think I should switch to cream which will probably happen soon. Too many other changes at the moment, but switching to a cream is a goal.)

A few months ago I decided to wean off the progesterone due to frequent bleeding. Under doctor's supervision I eventually got down from 1/2 troche twice a day to 1/8 troche twice a day. The migraines were atrocious, and have been ever since.

So THEN we decided to increase it again, working up to 1/4 troche twice a day (first half-cycle) and 1/2 troche twice a day (second half-cycle). So I would be taking it all month to prevent migraines at the beginning of my cycle, but at different levels to prevent all the break-through bleeding.

Now for my question: Why have I had a constant debilitating migraine for the past FOUR WEEKS? Should I go to the hospital?

You should know:

1) Basically, I have gone up from 1/8 troche twice a day to 5/8 troche twice a day in the past six weeks. Would that increase cause estrogen to shoot up and give me more headaches? Should I have made the increase more gradual?

2) My doctor also recently put me on a low glycemic index diet for hypoglycemia. So I have not been eating sugar for three weeks. But I would think any withdrawal headaches would be gone by now...?

3) Spring is springing here. Could the weather be causing this nonstop headache?

Please help. I have a husband and a two-year-old who need me.

Comments for Did I increase too fast?

Click here to add your own comments

Apr 13, 2011
Did I increase too fast?
by: Wray

Hi Kati You are right, I would ask you to switch to a form of progesterone which absorbs well. Either injections, suppositories or creams. I find creams the most user friendly, they can be applied anywhere too. The amount of progesterone in the troche is good, but evidently it's not absorbing well, which is as I've found. Progesterone is excellent at stopping bleeding, but I've found 400-600mg/day is needed to get it under control. Once it is, the amount can be reduced very slowly till the optimum is found. I don't believe you increased too fast, in fact too slowly, as you're not absorbing all the progesterone, so you are getting severe migraines. This is a symptom of Oestrogen Dominance. Progesterone is excellent for migraines, see here, here, here, here and here. If you do get a cream, rub it all over your neck, under your ears, over your face too, when you feel a migraine coming. A sharp drop in blood glucose can cause headaches/migraines, so I'm pleased you're not using sugar. you might like to see our page on Insulin Resistance. I don't think spring has a bearing on the headaches, but winter does cause vitamin D levels to drop, please have a test done. For more info see the Vitamin D council and GrassrootsHealth websites. Vitamin D and progesterone interact, both are potent anti-inflammatories, plus a lack of vitamin D reduces the benefits of progesterone. Oestrogen on the other hand is a known initiator of inflammation. I believe your level is too high, and has increased due to the slow absorption of the progesterone. For more info on How to use progesterone cream, please read this page. I don't recommend using a little progesterone in the first half of the cycle, it should always be used at ovulation. We make no ovarian progesterone in the follicular phase. If on the other hand symptoms are severe, I do recommend using it daily at a high level for 2-3 months, to stop the adverse symptoms occurring. Take care Wray.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.

Search over 7,500 pages on this site...